Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Comparison of the lengths of the continued fractions of $ \sqrt D$ and $ \frac12(1+\sqrt D)$


Authors: Kenneth S. Williams and Nicholas Buck
Journal: Proc. Amer. Math. Soc. 120 (1994), 995-1002
MSC: Primary 11J70
MathSciNet review: 1169053
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ D$ denote a positive nonsquare integer such that $ D \equiv 1\,(\bmod 4)$. Let $ l(\sqrt D )$ (resp. $ l(\tfrac{1} {2}(1 + \sqrt D ))$) denote the length of the period of the continued fraction expansion of $ \sqrt D $ (resp. $ \tfrac{1} {2}(1 + \sqrt D ))$). Recently Ishii, Kaplan, and Williams (On Eisenstein's problem, Acta Arith. 54 (1990), 323-345) established inequalities between $ l(\sqrt D )$ and $ l(\tfrac{1} {2}(1 + \sqrt D ))$. In this note it is shown that these inequalities are best possible in a strong sense.


References [Enhancements On Off] (What's this?)

  • [1] I. G. deMille, The continued fraction for certain $ (1 + \sqrt D )/2$ with applications to units and classnumbers, M. Sc. thesis (Supervisor Dr. K. S. Williams), Carleton University, Ottawa, Ontario, Canada, 1988.
  • [2] F. Halter-Koch, Einige periodische Kettenbruchentwicklungen und Grundeinheiten quadratischer Ordnungen, Abh. Math. Sem. Univ. Hamburg 59 (1989), 157–169 (German). MR 1049893, 10.1007/BF02942326
  • [3] Noburo Ishii, Pierre Kaplan, and Kenneth S. Williams, On Eisenstein’s problem, Acta Arith. 54 (1990), no. 4, 323–345. MR 1058895
  • [4] Claude Levesque and Georges Rhin, A few classes of periodic continued fractions, Utilitas Math. 30 (1986), 79–107. MR 864813
  • [5] Claude Levesque, Continued fraction expansions and fundamental units, J. Math. Phys. Sci. 22 (1988), no. 1, 11–44. MR 940385
  • [6] Oskar Perron, Die Lehre von den Kettenbrüchen. Bd I. Elementare Kettenbrüche, B. G. Teubner Verlagsgesellschaft, Stuttgart, 1954 (German). 3te Aufl. MR 0064172
  • [7] H. C. Williams, A note on the period length of the continued fraction expansion of certain √𝐷, Utilitas Math. 28 (1985), 201–209. MR 821957

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11J70

Retrieve articles in all journals with MSC: 11J70


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1994-1169053-7
Keywords: Continued fractions
Article copyright: © Copyright 1994 American Mathematical Society